Kansas, 2008

Hail in Kansas, July 2, 2008

July 2, 2008 · NWS EAX · 3 events in 1 county or zone

A thunderstorm produced large hail in Leavenworth county, during the early morning hours of July 2, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A thunderstorm produced large hail in Leavenworth county, during the early morning hours of July 2, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 2, 5:38 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 2, 5:38 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
638 AM CDT WED JUL 2 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

/ISSUED 326 AM CDT WED JUL 2 2008/
WATER VAPOR SHOWING THE STRONG SHORT WAVE OVER CENTRAL CANADA
DROPPING SOUTHWARD. ALSO PLENTY OF CONVECTION WAS OCCURRING OVER THE
ROCKIES JUST ON THE EASTERN SIDE OF THE WESTERN UPPER RIDGE. THIS
CANADIAN SHORT WAVE WILL DIVE INTO THE GREAT LAKES TONIGHT WITH THE
WESTERN RIDGE BUILDING AND GRADUALLY SHIFTING TO THE EAST AS A
STRONG UPPER JET OVER THE NORTHERN PACIFIC COMBINES WITH A CUT OFF
TROUGH IN THE EASTERN PACIFIC TO ENHANCE THE TROUGHING ALONG THE
WEST COAST THROUGH FRIDAY.

BEFORE THE WESTERN UPPER RIDGE BUILDS...WEAKER SHORT WAVES CUTTING
OVER THE TOP OF THE RIDGE WILL SLIDE DOWN THEN NORTHWEST FLOW TO ITS
EAST. ONE OF THESE WAVES CURRENTLY IN NEBRASKA IS ALREADY BECOMING A
FACTOR WITH THUNDERSTORMS DEVELOPING ON ITS OUTFLOW BOUNDARY WHERE A
POCKET OF BETTER MOISTURE RESIDES IN NORTHEAST KANSAS AND EXTREME
NORTHWEST MISSOURI. THE NEBRASKA SHORT WAVE ITSELF WILL BE A FACTOR
IN OUR CONVECTION DEVELOPMENT LATER TODAY AS IT SOMEWHAT PHASES WITH
THE STRONGER CANADIAN TROUGH BY THIS EVENING. AT THE SAME TIME A
SURFACE HIGH ASSOCIATED WITH THE STRONGER CANADIAN SHORT WAVE TROUGH
WILL BE DROPPING SOUTH INTO THE NORTHERN PLAINS...WITH THE FRONTAL
BOUNDARY ASSOCIATED WITH THIS HIGH MOVING INTO NORTHERN MISSOURI BY
00Z. THIS IS A LITTLE FASTER THAN WHAT THE MODEL RUNS SHOWED LAST
NIGHT...BUT IS SUPPORTED BY THE STRONG PRESSURE RISES ALREADY
OCCURRING OVER THE NORTHERN PLAINS...PLUS THE PROXIMITY OF THE
NEBRASKA CONVECTION WHICH...WITH ITS COLD POOL EFFECTS AS INDICATED
BY A STRONG OUTFLOW BOUNDARY THIS MORNING...SHOULD ALSO HELP TO GIVE
THE BOUNDARY AN ADDITIONAL NUDGE INTO THE FOREST AREA. WITH THIS
FASTER TIMING...FEEL CONFIDENT ENOUGH TO UP LATE AFTERNOON
PROBABILITIES ALONG THIS FRONTAL BOUNDARY IN THE NORTHERN AREAS TO A
LIKELY CATEGORY.

REGARDING SET UP FOR THE AFTERNOON CONVECTION...FEEL NAM CONTINUES
TOO HIGH ON ITS SURFACE DEWPOINTS WITH MID 70S...BUT STILL MAY SEE
SOME POOLING EFFECTS WITH READINGS IN THE UPPER 60S TO NEAR 70. THIS
WOULD LIKELY PRODUCE AFTERNOON ML CAPES IN THE 2000 TO 3000 J/KG
RANGE. LAPSE RATES WILL BE INCREASING IN NORTHERN MISSOURI BY
AFTERNOON AS EFFECTS OF NEBRASKA SHORT WAVE COME INTO PLAY. BULK
SHEARS IN THE 0 TO 6 KM LAYER DO INCREASE DURING THE
AFTERNOON...WHICH SHOULD HELP STORM ORGANIZATION...BUT 0 TO 1 KM
SHEAR REMAINS WEAK AS LOW LEVEL WINDS REMAIN FROM THE SOUTHWEST
AHEAD OF THE FRONT. SO APPEARS WIND AND HAIL WILL BE THE MAIN THREAT
FROM STORMS LATER THIS AFTERNOON AND INTO THIS EVENING.

BIG CONCERN TONIGHT WILL BE WITH PRECIPITATION AMOUNTS WITH THE
THUNDERSTORM EXPECTED TO BE QUITE EXTENSIVE ALONG THIS FRONT.
HOWEVER...WITH THE NEBRASKA SHORT WAVE PHASING WITH THE CANADIAN
WAVE...EXPECT THIS WAVE TO BE PRETTY PROGRESSIVE ACROSS MISSOURI
THIS EVENING...SO THAT BY OVERNIGHT...THE STRONGER STORMS
SHOULD BE HEADING EAST OF THE MISSISSIPPI. ONE PROBLEM THOUGH WILL
BE THE FEED OF THE LOW LEVEL JET ACROSS SOUTHEAST KANSAS THAT...EVEN
THOUGH VEERING...WILL LIKELY CONTINUE TO SUPPORT THUNDERSTORMS INTO
SOUTHWESTERN PORTIONS OF THE FORECAST AREA.

REGARDING RAINFALL AMOUNTS TONIGHT...PWAT NUMBERS OFF THE NAM APPEAR
EXCESSIVE AS LOW LEVEL WINDS ARE SOUTHWESTERLY...PRECLUDING A
TAPPING OF THE DEEP LOW LEVEL MOISTURE ALONG THE GULF. ALTHOUGH
STORMS SHOULD BE EFFICIENT RAIN PRODUCERS...AND MAY PRODUCE LOCALLY
HEAVY RAINFALL...WITH LACK OF STALLED BOUNDARY AND PROGRESSIVE UPPER
SHORT WAVE...NOT CONFIDENT ENOUGH ON WHERE HEAVIEST RAINFALL MAY
OCCUR. WILL NOT ISSUE ANY KIND OF FLOOD WATCH AT THIS POINT BUT WILL
PUT OUT AN ESF TO HIGHLIGHT THE POTENTIAL OF FLOODING ISSUES.

THURSDAY MORNING...CONVECTION WILL PROBABLY STILL BE ONGOING ACROSS
SOUTHERN MISSOURI WITH VEERED LLJ AND NAM STILL SHOWING SOME WEAK
ISENTROPIC LIFT.  WILL SCALE BACK POPS IN NORTHERN AREAS TO JUST
SLIGHT CHANCE CATEGORY IN THE MORNING. HOWEVER...IN THE
AFTERNOON...WILL SPREAD THOSE CHANCE POPS BACK FURTHER NORTH AS AREA
REMAINS UNDER A NORTHWEST FLOW WITH MODELS SHOWING NUMEROUS WEAK
SHORT WAVES ALL OF WHICH COULD SET OFF AFTERNOON CONVECTION WITH THE
HELP OF DAYTIME HEATING. NAM STILL APPEARS TO BE OVERDOING SURFACE
DEWPOINTS WITH 70 DEGREE READINGS WELL NORTH OF SURFACE FRONT...SO
INSTABILITY LIKELY NOT AS STRONG AS WHAT THAT MODEL WOULD INDICATE.
STILL...IF THERE IS A WEAK SHORT WAVE...WHICH BOTH THE NAM AND GFS
ADVERTISE THURSDAY AFTERNOON...LIFT SHOULD BE SUFFICIENT TO GET SOME
REDEVELOPMENT.

AREA WILL REMAIN UNDER NORTHWEST FLOW INTO FRIDAY WITH THE SURFACE
FRONT BECOMING ILL DEFINED. MODELS NOT IN VERY GOOD AGREEMENT WITH
PLACEMENT OF SURFACE FEATURES BY THIS TIME...AND ALSO POSITIONING OF
ANY ANY WEAK WAVES IN THE NORTHWEST FLOW. WILL NOT MAKE ANY CHANGES
TO GOING FORECAST AT THIS POINT WITH HOPES THE PICTURE WILL BECOME A
LITTLE MORE CLEAR ONCE WE GET PAST THE CONVECTION TONIGHT AND ON
THURSDAY.

REGARDING TEMPERATURES TODAY...HIGHS WILL BE TRICKY GIVEN EFFECTS OF
MORNING OUTFLOW BOUNDARY AND REMNANT CIRRUS...INTRUSION OF SURFACE
COLD FRONT...AND CONVECTION. WILL SCALE BACK HIGH TEMPERATURES A BIT
ACROSS NORTHERN AREAS...BUT KEEP THE MENTION OF SOME 90S SOUTH OF
THE FRONT IN EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI.

PC

&&

.AVIATION...

FOR THE 12Z TAFS...SCATTERED SHOWERS AND THUNDERSTORMS THAT
DEVELOPED EARLY THIS MORNING WILL CONTINUE TO HEAD EAST. KEPT A
TEMPO GROUP FOR TSRA AT KMCI AND KMKC FOR THE NEXT 1-2 HOURS BEFORE
THE ACTIVITY SHOULD BE EAST OF THE TERMINALS. LLWS IS ALSO EXPECTED
TO CONTINUE UNTIL AROUND 14Z BEFORE THE LOW LEVEL JET WEAKENS SOME
AND MIXING BEGINS. OUTSIDE OF ANY THUNDERSTORM ACTIVITY...VFR
CONDITIONS ARE ANTICIPATED THROUGH MID AFTERNOON.

THE COLD FRONT LOCATED FROM NORTH CENTRAL KANSAS NORTHEAST ACROSS
NORTHEAST NEBRASKA...WILL PUSH SLOWLY SOUTH THROUGH THE DAY. THE
FRONT IS FORECAST TO REACH THE TERMINALS LATE THIS AFTERNOON. STRONG
CONVECTION IS EXPECTED TO DEVELOP ALONG BUT MORE SO BEHIND THE
FRONT...POSSIBLY AS EARLY AS MID AFTERNOON FOR KSTJ...AND LATE
AFTERNOON FOR KMCI AND KMKC. THE SHOWER AND THUNDERSTORM ACTIVITY
WILL LIKELY LAST THROUGH A GOOD PORTION OF THIS EVENING.
REDEVELOPMENT MAY OCCUR LATE THIS EVENING AND INTO THE OVERNIGHT AS
THE FRONT STALLS OVER EAST CENTRAL KANSAS AND CENTRAL MISSOURI. THE
AREA WITH THE GREATER POTENTIAL FOR THIS ADDITIONAL ACTIVITY IS FROM
KANSAS CITY SOUTHWARD.

STOFLET

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 2, 5:02 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 AM CDT WED JUL 2 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
602 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS EARLY THIS MORNING WILL BE AFFECTING PORTIONS
OF NORTH CENTRAL TO WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS.
SEVERE WEATHER IS NOT EXPECTED FROM THIS ACTIVITY ALTHOUGH SOME OF
THE STORMS MAY PRODUCE SMALL HAIL UP TO A HALF INCH IN SIZE.

THIS AFTERNOON AS A COLD FRONT MOVES INTO NORTHERN MISSOURI AND
NORTHEAST KANSAS...MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS
EXPECTED. THESE STORMS MAY PRODUCE SEVERE WEATHER WITH DAMAGING WINDS
AND LARGE HAIL THE MAIN THREATS. THESE STORMS WILL ALSO BE EFFICIENT
RAIN PRODUCERS WHICH MAY BRING A QUICK INCH TO TWO INCHES OF RAINFALL
IN A SHORT PERIOD OF TIME. THIS MAY CAUSE MINOR FLOODING TO OCCUR.

THIS EVENING...AS THE COLD FRONT MOVES INTO AREAS FROM AROUND KANSAS
CITY TO MACON AND MOBERLY...STRONG THUNDERSTORMS THAT WILL STILL BE
CAPABLE OF PRODUCING HAIL AND DAMAGING WINDS ARE EXPECTED TO BE
ONGOING. IN ADDITION...VERY HEAVY RAINFALL FROM THESE THUNDERSTORMS
CAN BE EXPECTED. IF STORMS REPEAT OVER THE SAME AREA...FLOODING
PROBLEMS MAY ESCALATE FROM MINOR PROBLEMS TO MORE OF A FLASH FLOODING
SITUATION.

THE STRONGER STORMS ARE EXPECTED TO MOVE EAST OF THE AREA AFTER
MIDNIGHT...BUT THUNDERSTORMS MAY STILL BE OCCURRING WITH THE COLD
FRONT AS IT MOVES SOUTH TOWARD THE OZARKS. HEAVY RAINFALL WILL STILL
BE POSSIBLE.

IN ADDITION TO A FLASH FLOODING THREAT...SOME OF THIS RAIN MAY RENEW
FLOODING ALONG RIVERS THAT HAVE ONLY RECENTLY GONE BELOW FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY...WITH THE COLD FRONT STILL EXPECTED TO BE IN SOUTHERN
MISSOURI...THUNDERSTORMS WILL STILL BE POSSIBLE...MAINLY IN AREAS TO
THE SOUTH OF THE MISSOURI RIVER. THERE IS A SLIGHT RISK OF SEVERE
WEATHER FROM THESE STORMS WITH ISOLATED DAMAGING WINDS AND LARGE HAIL
THE MAIN THREATS.  HEAVY RAINFALL WILL ALSO CONTINUE TO BE A CONCERN.

FOR THE FOURTH OF JULY...THE FOCUS FOR THUNDERSTORMS SHOULD BE
SHIFTING TO THE SOUTH. STILL THUNDERSTORMS CAN NOT BE TOTALLY RULED
OUT...MAINLY IN AREAS SOUTH OF HIGHWAY 50.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN NORTHEAST KANSAS
AND NORTHERN MISSOURI..AND TONIGHT IN AREAS FROM EAST CENTRAL KANSAS
INTO CENTRAL MISSOURI. REPORTS OF FLOODING ARE ALSO REQUESTED.

PC

In the hours before

Special weather statement, Jul 2, 6:04 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 AM CDT WED JUL 2 2008

KSZ103-021230-
LEAVENWORTH-
704 AM CDT WED JUL 2 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN LEAVENWORTH COUNTY UNTIL
730 AM CDT...

AT 700 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCLOUTH...OR 10 MILES NORTHWEST OF
TONGANOXIE...MOVING EAST AT 21 MPH.

THIS STORM WILL BE NEAR...
  6 MILES SOUTH OF EASTON BY 720 AM CDT.
  LEAVENWORTH AND 6 MILES NORTHWEST OF LANSING BY 730 AM CDT.

THE TOWN OF JARBALO IS ALSO IN THE PATH OF THIS STORM.

HAIL UP TO PENNY SIZE IS POSSIBLE WITH THIS STORM.

MAS
Special weather statement, Jul 2, 6:30 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 AM CDT WED JUL 2 2008

KSZ103-MOZ028-021300-
LEAVENWORTH-PLATTE-
730 AM CDT WED JUL 2 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN LEAVENWORTH AND SOUTHERN
PLATTE COUNTIES UNTIL 800 AM CDT...

AT 728 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LEAVENWORTH...MOVING EAST AT
19 MPH.

THIS STORM WILL BE NEAR...
  LEAVENWORTH AND LANSING BY 745 AM CDT.
  LEAVENWORTH BY 750 AM CDT.
  7 MILES SOUTH OF WESTON BY 755 AM CDT.
  PLATTE CITY AND TRACY BY 800 AM CDT.

THE TOWNS OF JARBALO...FORT LEAVENWORTH...STILLINGS...EAST
LEAVENWORTH...BEVERLY AND FARLEY ARE ALSO IN THE PATH OF THIS STORM.

HAIL UP TO NICKEL SIZE IS POSSIBLE WITH THIS STORM.

MAS

The radar

The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 12:46 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Leavenworth

When
July 2, 6:48 AM CST
Where
Leavenworth County, 2.12 mi SW of Leavenworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -94.950

Hail, Leavenworth

When
July 2, 6:50 AM CST
Where
Leavenworth County, 0.69 mi S of Leavenworth
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.310, -94.920

Hail, Leavenworth

When
July 2, 6:55 AM CST
Where
Leavenworth County, 1.38 mi S of Leavenworth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.300, -94.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126254, 126255, 126256.